Active Ingredients and Side Effects of Cold Medicines

by Susan Willets on July 5, 2008

Active ingredients are the components of cold medicines that make them effective. They are used to counteract the effects of common cold symptoms. When considering the use of over-the-counter children’s cold medicines, it’s important to know which active ingredients are used and the possible side effects. Listed below are some common active ingredients, along with side effects, which are present in varying degrees depending on the dosage.

Decongestants

Decongestants are used to relieve stuffy nose and congested sinus symptoms often associated with colds. Common active ingredients in decongestants are:

  • Pseudoephedrine
  • Phenylpropanolamine
  • Phenylephrine

While these ingredients can dry up some of the congestion, they can also affect your child’s heart and nervous system. Watch out for the following trouble signs indicating that your child is not tolerating the medicine well or may have received an overdose:

  • Increased agitation
  • Hyperactivity
  • Shaking hands
  • Increase in blood pressure and heart rate – this would have to be evaluated in a medical setting
  • Seizures
  • Irregular heartbeat

Of the three ingredients above, Phenylpropanolamine is the most dangerous because it has more serious effects on the heart than the others. If you suspect your child is having any difficulties, discontinue use immediately and contact your pediatrician or emergency medical facility.

Antihistamines

Antihistamines are also used to help dry up a runny nose as well as relieve sneezing, itchiness, watery eyes, and scratchy throats. Examples of active ingredients commonly used in antihistamines are:

  • Diphenhydramine
  • Chlorpheniramine
  • Brompheniramine

If given too high a dose of antihistamines, your child may:

  • Be agitated
  • Show increased drowsiness

Like decongestants, antihistamines can also have an effect on your child’s heart. Blood pressure and heart rate abnormalities must be evaluated by a physician. If your child has reached a point of severe poisoning, they may suffer from hallucinations and seizures.

Antitussives

Antitussives are used to suppress a dry cough. The most common active ingredient in antitussives is:

  • Dextromethorphan (can be found as the “DM” in many preparations)

It can be difficult to detect an overdose of dextromethorphan. If your child receives an overdose, dextromethorphan acts as a narcotic. You may notice your child’s breathing rate slowing down and it may be accompanied by drowsiness. Many children are sleepy when they are sick, so watch your child closely for signs of an overdose. If left untreated, this can progress to a coma.

Expectorants

Expectorants are commonly used to break up secretions and relieve congestion in the chest. The most common expectorant found in children’s cold medicines is:

  • Guaifenesin

Guaifenesin is not poisonous. While it should still be used responsibly, it does not present a threat to your child in the case of an accidental overdose.

Pain Relievers

Pain relievers are used to relieve pain and body aches often associated with influenza. The two most common types of pain relievers for children are:

  • Acetaminophen
  • Ibuprofen

These medicines are well known as Tylenol or Motrin. These active ingredients are also commonly used in multi-symptom medicines, putting them at a higher risk for accidental overdose, so read all labels carefully.

Acetaminophen Side Effects

Acetaminophen is safe when taken as directed, but if given too often or in too high a dose, it can cause liver toxicity. If the damage is severe, a liver transplant may be necessary to save your child’s life. If caught early enough, there is an antidote to acetaminophen overdose available that can stop the liver damage. If you suspect any problems, contact your doctor or emergency room immediately.

Children with acetaminophen overdose may not show symptoms for up to 24 hours. After this, the following signs may be present:

  • Nausea
  • Vomiting
  • General feeling of sickness
  • Unable to eat/poor appetite
  • Abdominal pain

If any of these signs are present, get help immediately.

Ibuprofen Side Effects

Even when taken as directed, ibuprofen can cause an upset stomach and is best to take with food. Signs of an overdose can include:

  • Nausea
  • Vomiting
  • Stomach pain
  • Drowsiness
  • Black or bloody stools
  • Coughing up blood
  • Shallow breathing
  • Fainting
  • Coma

NEVER GIVE A CHILD ASPIRIN, or any medicine that contains aspirin as it can cause Reye’s Syndrome, a sickness that causes liver and brain damage.

Note: This information is intended for educational purposes only and should not be taken as medical advice. If you or your child has been harmed by one of the active ingredients listed here, contact your physician or poison control center immediately. If you feel your child has been harmed due to the negligence of the manufacturers, use our contact form to find a lawyer in your area to review your case.

Previous post: Easing a Child’s Sore Throat Naturally

Next post: Avoid Accidental Overdosing